Multiorgan failure after injection of “bath salts” (MDPV)
March 19, 2012, 10:05 pm
Hyperthermia and Multiorgan Failure After Abuse of “Bath Salts” Containing 3,4-Methylenedioxypyrovalerone. Borek HA, Holstege CP. Ann Emerg Med 2012 Mar 2 [Epub ahead of print]
This case report, from the University of Virginia School of Medicine, describes a 25-year-old man who presented to the emergency department with agitation and altered mental status after injecting a “bath salt” product. On arrival he had significant tachycardia (175 bpm) and hyperthermia (106.3oF). He was also combative and had mydriasis. The patient was intubated and cooled with ice packs and cooling blankets.
During his first 2 days in the intensive care unit, the patient developed anuric renal failure requiring dialysis, hepatic failure, disseminated intravascular coagulation (DIC), and rhabdomyolysis.
Urine tested positive for the synthetic cathinone MDPV but was negative for a large number of other hallucinogens, including LSD, mescaline, MDMA (ecstasy), PCP, and psilocin.
The patient was discharged after an 18-day hospital stay, and required hemodialysis for a total of 1 month after exposure.
The authors note that MDPV inhibits re-uptake of dopamine and norepinephrine, but has little effect on serotonin activity. Although little clinical information about this hallucinogen is available, it seems to cause my psychosis and aggression than other stimulants. Treatment includes, supportive care, sedation with benzodiazepines, aggressive cooling, volume support, and monitoring for renal and hepatic failure, rhabdomyolysis, and coagulation abnormalities. As was the case with this patient, common findings on presentation, include tachycardia, hypertension, hyperthermia, mydriasis, and extreme agitation.